Acta Mathematica

, Volume 199, Issue 1, pp 29–152

The scaling limit of loop-erased random walk in three dimensions



We show that the scaling limit exists and is invariant under dilations and rotations. We give some tools that might be useful to show universality.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AB99]
    Aizenman, M. & Burchard, A., Hölder regularity and dimension bounds for random curves. Duke Math. J., 99 (1999), 419–453.MATHCrossRefMathSciNetGoogle Scholar
  2. [BB99]
    Barlow, M. T. & Bass, R. F., Brownian motion and harmonianalysis on Sierpinski carpets. Canad. J. Math., 51 (1999), 673–744.MATHMathSciNetGoogle Scholar
  3. [B95]
    Bass, R. F., Probabilistic Techniques in Analysis. Probability and its Applications. Springer, New York, 1995.Google Scholar
  4. [BPP95]
    Benjamini, I., Pemantle, R. & Peres, Y., Martin capacity for Markov chains. Ann. Probab., 23:3 (1995), 1332–1346.MATHMathSciNetGoogle Scholar
  5. [BB07]
    Berger, N. & Biskup, M., Quenched invariance principle for simple random walk on percolation clusters. Probab. Theory Related Fields, 137 (2007), 83–120.MATHCrossRefMathSciNetGoogle Scholar
  6. [BR06]
    Bollobás, B. & Riordan, O., Percolation. Cambridge University Press, New York, 2006.MATHGoogle Scholar
  7. [BI03]
    Brydges, D. C. & Imbrie, J. Z., Branched polymers and dimensional reduction. Ann. of Math., 158 (2003), 1019–1039.MATHMathSciNetGoogle Scholar
  8. [BS85]
    Brydges, D. C. & Spencer, T., Self-avoiding walk in 5 or more dimensions. Comm. Math. Phys., 97 (1985), 125–148.MATHCrossRefMathSciNetGoogle Scholar
  9. [BL90a]
    Burdzy, K. & Lawler, G. F., Nonintersection exponents for Brownian paths. I. Existence and an invariance principle. Probab. Theory Related Fields, 84 (1990), 393–410.MATHCrossRefMathSciNetGoogle Scholar
  10. [BL90b]
    — Nonintersection exponents for Brownian paths. II. Estimates and applications to a random fractal. Ann. Probab., 18:3 (1990), 981–1009.MATHMathSciNetGoogle Scholar
  11. [CKS87]
    Carlen, E. A., Kusuoka, S. & Stroock, D. W., Upper bounds for symmetric Markov transition functions. Ann. Inst. H. Poincaré Probab. Statist., 23 (1987), 245–287.MathSciNetGoogle Scholar
  12. [CM91]
    Cranston, M. C. & Mountford, T. S., An extension of a result of Burdzy and Lawler. Probab. Theory Related Fields, 89 (1991), 487–502.MATHCrossRefMathSciNetGoogle Scholar
  13. [DFGW89]
    De Masi, A., Ferrari, P. A., Goldstein, S. & Wick, W. D., An invariance principle for reversible Markov processes. Applications to random motions in random environments. J. Statist. Phys., 55 (1989), 787–855.CrossRefMathSciNetMATHGoogle Scholar
  14. [D97]
    Delmotte, T., Inégalité de Harnack elliptique sur les graphes. Colloq. Math., 72 (1997), 19–37.MATHMathSciNetGoogle Scholar
  15. [D99]
    — Parabolic Harnack inequality and estimates of Markov chains on graphs. Rev. Mat. Iberoamericana, 15 (1999), 181–232.MATHMathSciNetGoogle Scholar
  16. [DS98]
    Derbez, E. & Slade, G., The scaling limit of lattice trees in high dimensions. Comm. Math. Phys., 193 (1998), 69–104.CrossRefMathSciNetGoogle Scholar
  17. [D92]
    Duplantier, B., Loop-erased self-avoiding walks in two dimensions: exact critical exponents and winding numbers. Phys. A, 191 (1992), 516–522.CrossRefGoogle Scholar
  18. [DK88]
    Duplantier, B. & Kwon, K. H., Conformal invariance and intersections of random walks. Phys. Rev. Lett., 61:22 (1988), 2514–2517.CrossRefGoogle Scholar
  19. [DEK50]
    Dvoretzky, A., Erdős, P. & Kakutani, S., Double points of paths of Brownian motion in n-space. Acta Sci. Math. Szeged, 12 (1950), 75–81.MathSciNetGoogle Scholar
  20. [G94]
    Grigor'yan, A., Heat kernel upper bounds on a complete non-compact manifold. Rev. Mat. Iberoamericana, 10 (1994), 395–452.MATHMathSciNetGoogle Scholar
  21. [GSC05]
    Grigor'yan, A. & Saloff-Coste, L., Stability results for Harnack inequalities. Ann. Inst. Fourier (Grenoble), 55 (2005), 825–890.MATHMathSciNetGoogle Scholar
  22. [G81]
    Gromov, M., Hyperbolic manifolds, groups and actions, in Riemann Surfaces and Related Topics: Proceedings of the 1978 Stony Brook Conference (State Univ. New York, Stony Brook, NY, 1978), Ann. of Math. Stud., 97, pp. 183–213. Princeton Univ. Press, Princeton, NJ, 1981.Google Scholar
  23. [GB90]
    Guttmann, A. J. & Bursill, R. J., Critical exponent for the loop erased self-avoiding walk by Monte Carlo methods. J. Stat. Phys., 59 (1990), 1–9.CrossRefGoogle Scholar
  24. [HvdHS03]
    Hara, T., van der Hofstad, R. & Slade, G., Critical two-point functions and the lace expansion for spread-out high-dimensional percolation and related models. Ann. Probab., 31:1 (2003), 349–408.MATHCrossRefMathSciNetGoogle Scholar
  25. [HS92]
    Hara, T. & Slade, G., Self-avoiding walk in five or more dimensions. I. The critical behaviour. Comm. Math. Phys., 147 (1992), 101–136.MATHCrossRefMathSciNetGoogle Scholar
  26. [HSC01]
    Hebisch, W. & Saloff-Coste, L., On the relation between elliptic and parabolic Harnack inequalities. Ann. Inst. Fourier (Grenoble), 51 (2001), 1437–1481.MATHMathSciNetGoogle Scholar
  27. [vdHS03]
    van der Hofstad, R. & Slade, G., Convergence of critical oriented percolation to super-Brownian motion above 4+1 dimensions. Ann. Inst. H. Poincaré Probab. Statist., 39 (2003), 413–485.MATHCrossRefGoogle Scholar
  28. [HS97]
    Holopainen, I. & Soardi, P. M., A strong Liouville theorem for p-harmonic functions on graphs. Ann. Acad. Sci. Fenn. Math., 22 (1997), 205–226.MATHMathSciNetGoogle Scholar
  29. [J86]
    Jerison, D., The Poincaré inequality for vector fields satisfying Hörmander’s condition. Duke Math. J., 53 (1986), 503–523.MATHCrossRefMathSciNetGoogle Scholar
  30. [Ka85]
    Kanai, M., Rough isometries, and combinatorial approximations of geometries of noncompact Riemannian manifolds. J. Math. Soc. Japan, 37 (1985), 391–413.MATHMathSciNetCrossRefGoogle Scholar
  31. [K00a]
    Kenyon, R., The asymptotic determinant of the discrete Laplacian. Acta Math., 185 (2000), 239–286.MATHCrossRefMathSciNetGoogle Scholar
  32. [K00b]
    — Long-range properties of spanning trees. J. Math. Phys., 41 (2000), 1338–1363.MATHCrossRefMathSciNetGoogle Scholar
  33. [K87]
    Kesten, H., Hitting probabilities of random walks on Z d. Stochastic Process. Appl., 25 (1987), 165–184.MATHCrossRefMathSciNetGoogle Scholar
  34. [Ko85]
    Kozlov, S. M., The averaging method and walks in inhomogeneous environments. Uspekhi Mat. Nauk, 40 (1985), 61–120, 238 (Russian); English translation in Russian Math. Surveys, 40 (1985), 73–145.MATHMathSciNetGoogle Scholar
  35. [K]
    Kozma, G., Scaling limit of loop erased random walk – a naïve approach. Preprint, 2002. arXiv:math.PR/0212338.Google Scholar
  36. [KS04]
    Kozma, G. & Schreiber, E., An asymptotic expansion for the discrete harmonic potential. Electron. J. Probab., 9:1 (2004), 1–17.MathSciNetGoogle Scholar
  37. [L80]
    Lawler, G. F., A self-avoiding random walk. Duke Math. J., 47 (1980), 655–693.MATHCrossRefMathSciNetGoogle Scholar
  38. [L87]
    — Loop-erased self-avoiding random walk and the Laplacian random walk. J. Phys. A, 20:13 (1987), 4565–4568.CrossRefMathSciNetGoogle Scholar
  39. [L89]
    — Intersections of random walks with random sets. Israel J. Math., 65 (1989), 113–132.MATHMathSciNetGoogle Scholar
  40. [L91]
    Intersections of Random Walks. Probability and its Applications. Birkhäuser, Boston, MA, 1991.Google Scholar
  41. [L95]
    — The logarithmic correction for loop-erased walk in four dimensions, in Proceedings of the Conference in Honor of Jean-Pierre Kahane (Orsay, 1993). J. Fourier Anal. Appl., Special Issue (1995), pp. 347–361.Google Scholar
  42. [L96a]
    — Hausdorff dimension of cut points for Brownian motion. Electron. J. Probab., 1:2 (1996), 20 pp.Google Scholar
  43. [L96b]
    — Cut times for simple random walk. Electron. J. Probab., 1:13 (1996), 24 pp.Google Scholar
  44. [L98]
    — Strict concavity of the intersection exponent for Brownian motion in two and three dimensions. Math. Phys. Electron. J., 4:5 (1998), 67 pp.MathSciNetGoogle Scholar
  45. [L99]
    — Loop-erased random walk, in Perplexing Problems in Probability, Progress in Probability, 44, pp. 197–217. Birkhäuser, Boston, MA, 1999.Google Scholar
  46. [L]
    — The Laplacian-b random walk and the Schramm–Loewner evolution. Preprint, 2005.
  47. [LP00]
    Lawler, G. F. & Puckette, E. E., The intersection exponent for simple random walk. Combin. Probab. Comput., 9:5 (2000), 441–464.MATHCrossRefMathSciNetGoogle Scholar
  48. [LSW01a]
    Lawler, G. F., Schramm, O. & Werner, W., Values of Brownian intersection exponents. I. Half-plane exponents. Acta Math., 187 (2001), 237–273.MATHCrossRefMathSciNetGoogle Scholar
  49. [LSW01b]
    — Values of Brownian intersection exponents. II. Plane exponents. Acta Math., 187 (2001), 275–308.MATHCrossRefMathSciNetGoogle Scholar
  50. [LSW02a]
    — Analyticity of intersection exponents for planar Brownian motion. Acta Math., 189 (2002), 179–201.CrossRefMathSciNetGoogle Scholar
  51. [LSW02b]
    — Sharp estimates for Brownian non-intersection probabilities, in In and Out of Equilibrium (Mambucaba, 2000), Progress in Probability, 51, pp. 113–131. Birkhäuser, Boston, MA, 2002.Google Scholar
  52. [LSW04a]
    — Conformal invariance of planar loop-erased random walks and uniform spanning trees. Ann. Probab., 32:1B (2004), 939–995.MATHCrossRefMathSciNetGoogle Scholar
  53. [LSW04b]
    — On the scaling limit of planar self-avoiding walk, in Fractal Geometry and Applications: A Jubilee of Benoît Mandelbrot, Part 2, Proc. Sympos. Pure Math., 72, pp. 339–364. Amer. Math. Soc., Providence, RI, 2004.Google Scholar
  54. [M92]
    Majumdar, S. N., Exact fractal dimension of the loop-erased self-avoiding walk in two dimensions. Phys. Rev. Lett., 68:15 (1992), 2329–2331.CrossRefMathSciNetGoogle Scholar
  55. [MP07]
    Mathieu, P. & Piatnitski, A. L., Quenched invariance principle for random walks on percolation clusters. Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 463:2085 (2007), 2287–2307.MATHMathSciNetGoogle Scholar
  56. [NY95]
    Nguyen, B. G. & Yang, W. S., Gaussian limit for critical oriented percolation in high dimensions. J. Statist. Phys., 78 (1995), 841–876.MATHCrossRefMathSciNetGoogle Scholar
  57. [P91]
    Pemantle, R., Choosing a spanning tree for the integer lattice uniformly. Ann. Probab., 19:4 (1991), 1559–1574.MATHMathSciNetGoogle Scholar
  58. [PSC01]
    Pittet, C. & Saloff-Coste, L., A survey on the relationships between volume growth, isoperimetry, and the behavior of simple random walk on Cayley graphs, with examples. Preprint, 2001.
  59. [R73]
    Richardson, D., Random growth in a tessellation. Proc. Cambridge Philos. Soc., 74 (1973), 515–528.MATHMathSciNetGoogle Scholar
  60. [RW94]
    Rogers, L. C. G. & Williams, D., Diffusions, Markov Processes, and Martingales. Vol. 1. Probability and Mathematical Statistics. Wiley, Chichester, 1994.Google Scholar
  61. [S00]
    Schramm, O., Scaling limits of loop-erased random walks and uniform spanning trees. Israel J. Math., 118 (2000), 221–288.MATHMathSciNetGoogle Scholar
  62. [SS]
    Schramm, O. & Sheffield, S., The harmonic explorer and its convergence to SLE(4). Preprint, 2003. arXiv:math.PR/0310210.Google Scholar
  63. [SS04]
    Sidoravicius, V. & Sznitman, A. S., Quenched invariance principles for walks on clusters of percolation or among random conductances. Probab. Theory Related Fields, 129 (2004), 219–244.MATHCrossRefMathSciNetGoogle Scholar
  64. [S99]
    Slade, G., Lattice trees, percolation and super-Brownian motion, in Perplexing Problems in Probability, Progress in Probability, 44, pp. 35–51. Birkhäuser, Boston, MA, 1999.Google Scholar
  65. [S01]
    Smirnov, S., Critical percolation in the plane. Preprint, 2001.
  66. [S]
    — Conformal invariance in random cluster models. I. Holomorphic fermions in the Ising model. Preprint, 2007. arXiv:0708.0039.Google Scholar
  67. [SW01]
    Smirnov, S. & Werner, W., Critical exponents for two-dimensional percolation. Math. Res. Lett., 8 (2001), 729–744.MATHMathSciNetGoogle Scholar
  68. [S94]
    Soardi, P. M., Potential Theory on Infinite Networks. Lecture Notes in Math., 1590. Springer, Berlin–Heidelberg, 1994.Google Scholar
  69. [V85]
    Varopoulos, N. T., Isoperimetric inequalities and Markov chains. J. Funct. Anal., 63 (1985), 215–239.MATHCrossRefMathSciNetGoogle Scholar
  70. [W96]
    Wilson, D. B., Generating random spanning trees more quickly than the cover time, in Proceedings of the Twenty-Eighth Annual ACM Symposium on the Theory of Computing (Philadelphia, PA, 1996), pp. 293–303. ACM, New York, 1996.Google Scholar

Copyright information

© Institut Mittag-Leffler 2007

Authors and Affiliations

  1. 1.Faculty of Mathematics and Computer ScienceWeizmann Institute of ScienceRehovotIsrael

Personalised recommendations